Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

lasting problem of tightness/dysfunction of muscles lateral to base of tongue

lasting problem of tightness/dysfunction of muscles lateral to base of tongue

I am 38 year old male with history of many strep infections. Several years ago I underwent tonsillectomy that left me with lasting problem of tightness/dysfunction of muscles lateral to base of tongue causing numerous problems including great difficulty clearing mucus post-nasally. Are there any treatments/procedures available to treat this condition? Any info would be greatly appreciated as this situation is causing significant distress and is worsening.

Asked On : Wed, 17 Nov 2010
Answers:  3 Views:  442
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Orthopaedic Surgeon 's  Response
Welcome to Healthcare Magic
You could be having stenosis or scarring in the region where tonsils were removed probably due to over zealous removal of the tonsils. You can eat soft, semisolid, non-spicy warm food. Keep well hydrated. You should consult your ENT Doctor and get it looked at. If there is progressive scarring you may require therapy to loosen up that region and get a wider pharynx to be able to swallow.
Answered: Wed, 28 Sep 2011
I find this answer helpful
  User's Response
1. Excessive dissection, cautery and damage to the muscles surrounding the tonsil during your tonsillectomy is the reason for your discomfort.
2. These structures are also known as the tonsillar bed and tonsillar arches or pillars and are formed by the following muscles: glossopharyngeus, palatopharyngeus, stylopharyngeus and the superior constrictor muscle.
3. The actions of the above muscles is to help in moving the palate, tongue, larynx and pharynx, hence your discomfort.
4. It is highly unlikely that their nerve supply is damaged.
5. Such damage is usually irreversible, however, if you are highly distressed, have a detailed examination to see if any excessive fibrosis can be released by:
(i) conventional surgery (risk of more fibrosis!),
(ii) depot steroid / hyaluronidase/ interferon/ placentrex injections, and oral medication like lycopene, anti-oxidants, chymotrypsin and pentoxyfilline (all these may not be of much use in long standing fibrosis),
(iii) radio-frequency, co-ablation or laser.
Answered: Wed, 17 Nov 2010
  User's Response
hello Dr. thank u for reply have had computer problem so just got it.? are u saying supplements are likely to be ineffective or does theat include steroid and other local injections? My post-nasal clearance issue is untenable and feels as if there is material that is becoming calcified. If there is nothing that can be done to heal throat muscles is there a possibility of vaporizing some turbinate tissue in back to help w/ this clearance issue? also sup con muscle feels totally contracted and dysfunctional, is there a way to release this muscle w/out causing more damage. Understang this is rare problem but is very real and have found my limited interaction w/ ent community to be that of me being 'damaged goods' that they don't want to get involved w/. This makes it very difficult to get serious evaluation and resolution of problem. Thanks for previous reply and any additional info wpould be appreciated.
Answered: Wed, 5 Jan 2011
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor